Ann Pediatr Endocrinol Metab.  2021 Sep;26(3):205-209. 10.6065/apem.2040206.103.

Immobilization-induced symptomatic hypercalcemia treated with zoledronate in a child with a left ventricular assist device

Affiliations
  • 1Department of Pediatric Intensive Care, Cebeci Hospitals, Ankara University School of Medicine, Ankara, Turkey
  • 2Department of Pediatric Cardiology, Cebeci Hospitals, Ankara University School of Medicine, Ankara, Turkey
  • 3Department of Pediatric Endocrinology, Cebeci Hospitals, Ankara University School of Medicine, Ankara, Turkey
  • 4Department of Cardiovascular Surgery, Heart Center, Cebeci Hospitals, Ankara University School of Medicine, Ankara, Turkey

Abstract

Differential diagnosis of hypercalcemia in children includes confirmation of hyperthyroidism, infection, inflammatory processes, and malignant tumors. Immobilization-induced hypercalcemia is rare in healthy individuals, although it can occur in adolescent males, especially after fracture. Immobility can cause increased skeletal calcium release and hypercalcemia, and this condition is also known as resorptive hypercalcemia. We present a case of a 10-year-old adolescent girl with advanced heart failure who underwent implantation with a HeartMate 3 left ventricular assist device. She had symptoms of abdominal pain, vomiting, and constipation on the fifth month of hospitalization. She subsequently developed immobilization-induced symptomatic hypercalcemia (serum calcium, 12.1 mg/dL; corrected calcium 12.8 mg/dL; parathormone, 1.9 pg/mL; calcium/creatinine ratio in spot urine, 1.21). However, hypercalcemia is uncommon in children with advanced heart failure. Bisphosphonate therapy was initiated because our patient did not respond to hydration and furosemide treatment, and she had persistent abdominal pain, vomiting, and constipation. The patient's complaints were resolved on the second day after administrating bisphosphonate, and hypercalcemia did not recur.

Keyword

Hypercalcemia; Child; Mechanical circulatory support; Left ventricular assist device
Full Text Links
  • APEM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error